6 doctors weighed in:

Why is it that in a quiet room I hear my ears ringing?

6 doctors weighed in
Dr. Harold Kim
ENT - Head & Neck Surgery
2 doctors agree

In brief: No masking

When there is competing environmental sounds, the ringing in your ears can be "masked" or drowned out.
This is why some physicians recommend the use of noise machines or air fans for those individuals who had difficulty sleeping due to the ringing when in a quiet setting.

In brief: No masking

When there is competing environmental sounds, the ringing in your ears can be "masked" or drowned out.
This is why some physicians recommend the use of noise machines or air fans for those individuals who had difficulty sleeping due to the ringing when in a quiet setting.
Dr. Harold Kim
Dr. Harold Kim
Thank
Dr. Dennis Diaz
ENT - Head & Neck Surgery
1 doctor agrees

In brief: Tinnitus

Ringing in the ears or tinnitus is always present.
It is an electrical or flow noise that occurs in the head. When we have eustachian tube problems or hearing loss, these sounds are often unmasked and become apparent. If a room is quiet enough, most people will experience tinnitus. You should also consider having a hearing test to check for unrecognized hearing loss.

In brief: Tinnitus

Ringing in the ears or tinnitus is always present.
It is an electrical or flow noise that occurs in the head. When we have eustachian tube problems or hearing loss, these sounds are often unmasked and become apparent. If a room is quiet enough, most people will experience tinnitus. You should also consider having a hearing test to check for unrecognized hearing loss.
Dr. Dennis Diaz
Dr. Dennis Diaz
Thank
Dr. David Jakubowicz
ENT - Head & Neck Surgery

In brief: Tinnitus

Tinnitus is most often heard when there is no background noise.
Medications such as Aspirin or Lasix (furosemide) cause it. Keeping some background noise can prevent it from occurring but you should see an ENT to evaluate if it persists.

In brief: Tinnitus

Tinnitus is most often heard when there is no background noise.
Medications such as Aspirin or Lasix (furosemide) cause it. Keeping some background noise can prevent it from occurring but you should see an ENT to evaluate if it persists.
Dr. David Jakubowicz
Dr. David Jakubowicz
Thank
Get help from a real doctor now
Dr. Bennett Machanic
Board Certified, Neurology
48 years in practice
55M people helped
Continue
108,000 doctors available
Read more answers from doctors